Thunderstorm Wind, Kit Carson
- When
- July 14, 6:43 PM MST
- Where
- Kit Carson County, 0.69 mi N of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.310, -102.270
Estimated wind gusts to be around 60 MPH.
During the evening a line of storms moved across East Central Colorado from the west. Wind speeds at Burlington were estimated to be 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a line of storms moved across East Central Colorado from the west. Wind speeds at Burlington were estimated to be 60 MPH. The thunderstorm outflow winds near Bethune were gusting to an estimated 50 MPH, but were still able to cause blowing dust resulting in visibilities dropping to a quarter of a mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 6:24 PM MST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 724 PM MDT TUE JUL 14 2015 .UPDATE... ISSUED AT 719 PM MDT TUE JUL 14 2015 QUICK UPDATE TO THE FORECAST TO ADJUST THUNDERSTORM TIMING ACROSS THE FORECAST AREA. UNSURE ABOUT POSSIBILITY OF FOG TONIGHT. MODELS INDICATE REDUCED VISIBILITIES IN THUNDERSTORMS THAT MOVE ACROSS EASTERN COLORADO AND NORTHWEST KANSAS...HOWEVER THE CURRENT MODEL FORECAST WITH THE CURRENT OBSERVATIONS SHOW THAT MODELS ARE TOO AGGRESSIVE. DUE TO UNCERTAINTY...CUT BACK AREAS OF FOG TO JUST PATCHY FOG...MAINLY FOR THE SOUTHWEST PORTION OF THE FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 120 PM MDT TUE JUL 14 2015 LOOKS ACTIVE TONIGHT AS 500 MB SHORT WAVE TROUGH MOVES ACROSS NORTHEAST COLORADO. ASSOCIATED DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL PRODUCE ASCENT OVER THE ENTIRE FORECAST AREA...ESPECIALLY THROUGH 06Z. LOW LEVEL MOISTURE WILL INCREASE AS SOUTHEAST SURFACE WINDS ADVECT HIGHER DEW POINT AIR ACROSS THE AREA. NAM MODEL SOUNDINGS ARE IMPRESSIVE AROUND 03Z WITH MIXED LAYER CAPES AROUND 2000 J/KG AND 0-6 KM SHEAR AROUND 35 KNOTS...WITH SHEAR INCREASING FROM 03Z TO 06Z. THE GFS IS NOT AS IMPRESSIVE...BUT STILL GOOD ENOUGH. LATEST HIGH RESOLUTION MODEL ACTUALLY BRINGS TWO BANDS OF PRECIPITATION THIS EVENING AND TONIGHT. THE FIRST BAND ADVECTS EAST FROM COLORADO AFTER 23Z WHILE THE NEXT AREA OF STORMS MOVES OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA AFTER 05Z. THE AIR MASS WILL BECOME INCREASINGLY MOIST. PRECIPITABLE WATER VALUES ARE PROGGED TO BE ABOUT 150 PERCENT ABOVE NORMAL EAST OF THE COLORADO BORDER BY 06Z. FURTHER...THE SUBTROPICAL FETCH OF MOISTURE WILL INTERACT WITH AN 850/700 MB THETA/E AXIS THAT WILL EXTEND FROM EAST TO WEST ACROSS CENTRAL KANSAS. CONSIDERED ISSUING A FLASH FLOOD WATCH...BUT THE GROUND IS NOT SATURATED...AND EXPECT THUNDERSTORM MOVEMENT TO BE AROUND 20 KNOTS. WILL MENTION HEAVY RAIN WITH STORMS BUT NOT ISSUE ANY FLASH FLOOD WATCH. IN SUMMARY...EXPECT A DECENT ROUND OF SEVERE THUNDERSTORMS THROUGH 06Z WITH HEAVY RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS. CONVECTION WILL END FROM WEST TO EAST AFTER 06Z...BUT COULD SEE STORMS OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH MOST OF THE NIGHT. AS SKIES CLEAR OVER THE WEST...DEW POINT DEPRESSIONS WILL BE NEAR ZERO. WILL ADD PATCHY FOG AND STRATUS TO THE WESTERN PARTS OF AREA WHERE CONVECTION WILL CLEAR. ANOTHER SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA WEDNESDAY AFTERNOON. THIS WILL AGAIN TRIGGER THUNDERSTORMS DURING THE AFTERNOON. THE AIR MASS WILL BE UNSTABLE WITH MIXED LAYER CAPES AROUND 1000 J/KG...THOUGH THE LOW TO MID LEVEL SHEAR LOOKS MARGINAL. SO...WILL AGAIN INDICATE SCATTERED THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA DURING THE AFTERNOON. CLOUD COVER MAY HOLD THE MAXIMUM TEMPERATURES DOWN A LITTLE WEDNESDAY...THOUGH 850 MB TEMPERATURES ACTUALLY ARE PROGGED TO RISE SLIGHTLY. WILL LIKELY HAVE TEMPERATURES SIMILAR TO TODAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 217 PM MDT TUE JUL 14 2015 WEDNESDAY NIGHT THROUGH TUESDAY THE UPPER LEVEL FLOW WILL CHANGE LITTLE AS THE RIDGE REMAINS OVER THE SOUTHERN PLAINS WITH SMALL SHORT WAVE TROUGHS MOVING OVER THE NORTHERN PERIPHERY OF IT ACROSS THE TRI-STATE AREA. TEMPERATURES FOR THE PERIOD WILL GENERALLY BE SEVERAL DEGREES COOLER THAN THE LAST FEW DAYS DUE TO THE RIDGE BEING PUSHED A BIT FURTHER SOUTH. A COLD FRONT WILL MOVE THROUGH EARLY NEXT WEEK COOLING TEMPERATURES CLOSER TO NORMAL. WEDNESDAY EVENING AN UPPER LEVEL SHORT WAVE TROUGH WILL ACROSS THE SOUTHEAST PART OF THE AREA. AT THE SURFACE STORMS MAY ALREADY BE FIRING ALONG THE SURFACE TROUGH OVER THE SOUTHEAST PART OF THE AREA. MEANWHILE THE LOW LEVEL JET WILL NOSE INTO THE FAR SOUTHEAST PART OF THE AREA AS THE SHORT WAVE TROUGH DEEPENS OVERHEAD. CURRENTLY LOOKS LIKE THE BEST CHANCE FOR RAINFALL WILL BE DURING THE EVENING. OVERNIGHT THE SHORT WAVE TROUGH AND LOW LEVEL JET SHIFT EAST OF THE AREA. THEREFORE HAVE RAINFALL CHANCES DECLINING OVERNIGHT. INITIALLY THOUGHT THE BEST CHANCE FOR RAINFALL WOULD BE JUST SOUTH OF THE AREA. HOWEVER LATEST NMM AND ARW HI RESOLUTION MODELS HAVE STORMS DEVELOPING OVER THE SOUTHEAST/EAST PART OF THE AREA...SO INCREASED RAINFALL CHANCES TO MATCH. DEEP LAYER SHEAR AND MIXED LAYER CAPE IN THE EARLY EVENING SUGGEST SEVERE STORMS MAY DEVELOP OVER THE SOUTHEAST PART OF THE AREA. HOWEVER THE BETTER INSTABILITY WILL BE JUST EAST OF THE AREA. CANNOT RULE OUT HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. THURSDAY AFTERNOON SURFACE WINDS WILL CONVERGE ALONG THE WEAK SURFACE TROUGH OVER THE SOUTHEAST PART OF THE AREA. AM THINKING THIS WILL HELP SERVE AS A FOCUS FOR ISOLATED STORM DEVELOPMENT. FURTHER WEST AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN FROM THE WEST DURING THE LATE AFTERNOON...DEEPENING AS IT APPROACHES. CONDENSATION PRESSURE DEFICITS AND SOUNDINGS DO NOT LOOK FAVORABLE FOR SCATTERED STORM COVERAGE...SO THINK ISOLATED STORMS WILL BE MOST LIKELY. THURSDAY EVENING THE UPPER LEVEL SHORT WAVE TROUGH WILL FILL AS IT MOVES EASTWARD INTO NORTHWEST KANSAS...WHICH WILL KEEP MOST OF THE STORM ACTIVITY CONFINED TO EAST CENTRAL COLORADO. FRIDAY THROUGH TUESDAY CHANCES FOR RAINFALL WILL CONTINUE EVERY DAY FOR VARIOUS PARTS OF THE AREA AS SMALLER SCALE DISTURBANCES MOVE ACROSS THE AREA. THE BEST CHANCE FOR RAINFALL WILL BE EARLY NEXT WEEK AS A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA FROM THE WEST AND THE LOW LEVEL JET NOSES INTO THE AREA FROM THE SOUTHEAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 550 PM MDT TUE JUL 14 2015 AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT ACROSS THE TERMINALS...WITH SOME STORMS POSSIBLY BECOMING SEVERE. STRONG WINDS AND HEAVY RAINFALL WILL FIRST AFFECT KGLD AROUND 3Z...AND THE SAME STORM COMPLEX WILL MOVE ACROSS KMCK AROUND 6Z. VISIBILITIES WILL LIKELY BE REDUCED IN HEAVY RAINFALL AT BOTH TERMINALS. ONCE THE MAIN COMPLEX MOVES THROUGH THE AREA...LINGERING SHOWERS WILL BE PRESENT AROUND THE AREA UNTIL ABOUT 8Z OR 9Z. HIGH LEVEL CEILINGS WILL STILL BE PRESENT FOR MOST OF THE REMAINING PERIOD AT BOTH TERMINALS...ALTHOUGH FLIGHT CONDITIONS WILL BE VFR. THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR KMCK LATE IN THE TAF PERIOD...HOWEVER NOT CONFIDENT ABOUT THE LOCATION JUST YET. THEREFORE...ONLY PUT A MENTION OF VCTS AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...MK SHORT TERM...MENTZER LONG TERM...JTL AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 951 AM MDT TUE JUL 14 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 951 AM MDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. STORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM MDT /4 PM CDT/ AND THEN MOVE OVER THE REST OF THE TRI-STATE AREA DURING THE EVENING. SOME STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL... FREQUENT LIGHTNING...AND HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM TRENTON NEBRASKA TO QUINTER KANSAS WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 542 PM MDT TUE JUL 14 2015 COZ091-150015- KIT CARSON COUNTY CO- 542 PM MDT TUE JUL 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 615 PM MDT... AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF THURMAN...OR 15 MILES NORTH OF FLAGLER...MOVING NORTH AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT CARSON COUNTY. LAT...LON 3957 10315 3957 10294 3939 10303 3942 10315 TIME...MOT...LOC 2342Z 201DEG 15KT 3950 10317 LOCKHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT TUE JUL 14 2015
COZ092-150045-
CHEYENNE COUNTY CO-
551 PM MDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 645 PM MDT...
AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HASWELL...OR 43 MILES NORTHWEST OF LAMAR...MOVING
NORTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
LAT...LON 3869 10317 3869 10316 3889 10316 3882 10285
3862 10294 3861 10317
TIME...MOT...LOC 2350Z 201DEG 15KT 3858 10311
LOCKHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 640 PM MDT TUE JUL 14 2015 COZ091-092-150145- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 640 PM MDT TUE JUL 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES UNTIL 745 PM MDT... AT 640 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF KIT CARSON...OR 21 MILES SOUTH OF SEIBERT...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STRATTON...SEIBERT...VONA...WILD HORSE AND FIRSTVIEW. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 400 AND 427. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3880 10252 3881 10304 3931 10298 3932 10246 TIME...MOT...LOC 0040Z 209DEG 9KT 3899 10284 LOCKHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 703 PM MDT TUE JUL 14 2015 COZ092-150145- CHEYENNE COUNTY CO- 703 PM MDT TUE JUL 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 745 PM MDT... AT 703 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF KIT CARSON...OR 13 MILES WEST OF CHEYENNE WELLS... MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE WELLS AND FIRSTVIEW. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 148 AND 162. LAT...LON 3862 10248 3868 10272 3904 10251 3894 10220 TIME...MOT...LOC 0103Z 216DEG 19KT 3875 10258 LOCKHART
The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated wind gusts to be around 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587731.